Idaho, 2011Flooding in Idaho, May 8 to 31, 2011
May 8 to 31, 2011 · NWS PIH · 2 events in 2 counties and zones
Heavy snowpack melting combing with rains allowed many rivers to go above flood stage and flooding to occur in much of southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snowpack melting combing with rains allowed many rivers to go above flood stage and flooding to occur in much of southeast Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 8, 2:15 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, May 8, 2:15 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MDT SUN MAY 8 2011
.SHORT TERM...TODAY THROUGH TUESDAY. RAIN AND MOUNTAIN SNOW WILL
CONTINUE THROUGH THE PERIOD. ONE WAVE IS WORKING THROUGH EASTERN
IDAHO THIS MORNING. THE CLOSED LOW WILL MIGRATE FROM ALONG THE
WASHINGTON COAST THIS MORNING INTO UTAH AND NEVADA BY MONDAY
AFTERNOON. THE SYSTEM APPEARS TO SPLIT AND STRETCH INTO TWO
SEPARATE SYSTEMS MONDAY NIGHT AND TUESDAY AS IT SHIFTS SLOWLY TO
THE EAST. THERE ARE STILL SOME SLIGHT DIFFERENCES IN WHERE THE
TRACK OF ANY CIRCULATIONS ...BUT IT DOES APPEARS SOME GENERAL
PATTERNS ARE EMERGING. FOR TODAY...THE BULLS-EYES FOR PRECIPITATION
WILL SHIFT INTO THE CENTRAL AND EASTERN MOUNTAINS AS WE GO THROUGH
TIME. FOR TONIGHT...THE FOCUS WILL REMAIN IN THESE GENERAL
AREAS BUT THE SNAKE PLAIN AND SOUTHERN HIGHLANDS SHOULD SEE A
LITTLE DRIER AIR WORKING AROUND THE MAIN SYSTEM. FOR
MONDAY...EVERYONE SHOULD HAVE A GOOD CHANCE OF RAIN AND SNOW.THE MAIN
FOCUS SHIFTING INTO SOUTHERN AND EASTERN AREAS ARE WRAPAROUND
MOISTURE IS IN PLACE FOR THE REST OF THE SHORT TERM PERIOD.
PORTIONS OF THE SOUTHERN AND SOUTHEASTERN MOUNTAINS ARE STILL
LOOKING AT 1-2" OF RAIN/LIQUID EQUIVALENT THROUGH EARLY TUESDAY
WITH SOME SPOTS LIKELY HIGHER THAN THAT. ANOTHER AREA OF CONCERN
IS THE NORTHERN AND EASTERN RANGES OF THE CENTRAL MOUNTAINS DUE TO
WRAPAROUND MOISTURE...WITH HIGHER ELEVATIONS SEEING 0.50-1" OF
RAIN/LIQUID EQUIVALENT THROUGH THE SAME PERIOD. BESIDES THE RAIN
AND ITS RELATED IMPACTS...WE ARE NOW LOOKING AT A GOOD CHANCE OF
SEEING SEVERAL INCHES OF VERY WET SNOW ABOVE 7000FT AS SNOW LEVELS
DROP. SNOW LEVELS WILL ACTUALLY DROP TO BETWEEN 5500-6500FT BY
TUESDAY...BUT ONCE YOU GET BELOW 7000FT SNOW ACCUMULATION WILL BE
LIMITED BY WARMER TEMPERATURES ESPECIALLY DURING DAYLIGHT HOURS.
FOR NOW...WE WILL NOT ISSUE ANY WINTER WEATHER HIGHLIGHTS BUT GO
WITH A SPECIAL WEATHER STATEMENT TO MENTION THIS. IT WILL BE
COOLER THAN AVERAGE THROUGH THE PERIOD OBVIOUSLY. HIGHS TODAY AND
TUESDAY WILL BE IN THE 50S IN THE LOWER VALLEYS WITH 30S AND 40S
IN THE MOUNTAINS. IN BETWEEN...MONDAY WILL BE THE COOLEST DAY WITH
VALLEY HIGHS IN THE 40S/LOWER 50S AND 30S TO NEAR 40 IN THE
MOUNTAINS. KEYES
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
DRIER CONDITIONS ARE EXPECTED FOR THE EXTENDED FORECAST. THE REGION
WILL BE IN BETWEEN SYSTEMS WITH LOW PRESSURE SYSTEMS OVER THE
MIDWEST AND ALONG THE PACIFIC COAST. LOW CHANCES FOR PRECIPITATION
EXIST FOR THE HIGH COUNTRY WITH MODELS SHOWING SOME LIGHT SHOWERS
PEELING OFF OF THE PACIFIC COAST LOW. WARM TEMPERATURES ARE LIKELY
DURING THIS TIME AS WELL.
VALLE
&&
.AVIATION...A LOW PRESSURE SYSTEM MOVING THROUGH THE AREA WILL
PRODUCE WET CONDITIONS OVER MUCH OF THE AREA. MVFR CEILINGS ARE
LIKELY AREAWIDE.
&&
.HYDROLOGY...WE ARE STILL EXPECTING COPIOUS AMOUNTS OF RAIN AND
WET SNOW IN HIGHER ELEVATIONS WITH THIS STORM. PORTIONS OF THE
EASTERN/SOUTHEASTERN MOUNTAINS ARE LOOKING AT 1-2" OF RAIN/LIQUID
EQUIVALENT THROUGH EARLY TUESDAY WITH SOME LOCALLY HIGHER AMOUNTS.
THIS WILL BE AREAS THAT HAVE THE GREATEST IMPACT ON ANY FLOODING
IN THE NEXT FEW DAYS. THE OTHER AREA OF CONCERN WILL BE THE
NORTHERN/EASTERN RANGES OF THE CENTRAL MOUNTAINS WHERE 0.50-1" OF
RAIN/LIQUID EQUIVALENT IS POSSIBLE. ACTUALLY...SNOW WILL BE
POSSIBLE DOWN AS LOW AS 5500-6500FT BY MONDAY. HOWEVER...SNOW ACTUALLY
ACCUMULATING THAT LOW IS NOT THAT GREAT. ABOVE 7000FT...SEVERAL
INCHES WILL BE POSSIBLE OVER A PROLONGED PERIOD.
HOWEVER...ANYTHING THAT FALLS AS SNOW WILL RAPIDLY MELT AS DRIER
BUT MUCH WARMER WEATHER RETURNS LATER IN THE WEEK. AT THIS
HOUR...WE STILL ARE EXPECTING MODERATE FLOODING ALONG THE PORTNEUF
RIVER IN AND AROUND POCATELLO ESPECIALLY SOUTH OF TOWN AND THROUGH
THE INKOM AREA. THE HENRY'S FORK AT REXBURG AND ST. ANTHONY ARE
NOW EXPECTED TO REACH BANKFULL IF NOT MINOR FLOOD LEVELS OVER THE
NEXT COUPLE OF DAYS. THE SNAKE RIVER WILL ALSO NEED TO BE WATCHED
AS IT APPEARS IN THE SHELLEY AND BLACKFOOT AREAS IT SHOULD
APPROACH BANKFULL. ON TOP OF THAT...WE HAVE AN AREAL FLOOD WARNING
FOR MOST OF THE EASTERN/SOUTHEASTERN MOUNTAINS AS WE ALREADY HAVE
MUDSLIDES OCCURRING. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
AREAL FLOOD WARNING IN EFFECT UNTIL 145 PM MDT FOR
IDC005-007-011-019-029-041-043-065-081.
FLOOD WARNING FOR THE PORNEUF RIVER AT POCATELLO IDC005 UNTIL
FURTHER NOTICE.
&&
Hazardous weather outlook, May 8, 2:44 AM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
344 AM MDT SUN MAY 8 2011
IDZ019-023>025-090945-
UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
344 AM MDT SUN MAY 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND HIGH MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH
TONIGHT. SNOW LEVELS WILL DROP TO AROUND 7500-8000 FEET TONIGHT. A FLOOD
WARNING FOR THE PORTNEUF RIVER AT POCATELLO IS IN EFFECT UNTIL
FURTHER NOTICE...AS WELL AS AN AREAL FLOOD WARNING FOR PORTIONS OF
THE EASTERN/SOUTHEASTERN MOUNTAINS THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN AND MOUNTAIN SNOW WILL CONTINUE THROUGH TUESDAY ACROSS
EASTERN IDAHO. PORTIONS OF THE EASTERN/SOUTHEASTERN MOUNTAINS ARE
FORECAST TO PICK UP 1-2" OF RAIN/LIQUID EQUIVALENT THROUGH EARLY
TUESDAY. LIGHTER AMOUNTS ARE EXPECTED ELSEWHERE. ACCUMULATING
SNOW (4-10") IS EXPECTED MAINLY ABOVE 7000FT...ALTHOUGH FALLING
SNOW WITH NO OR LIMITED ACCUMULATION IS POSSIBLE AT LOWER
ELEVATIONS. PLEASE VISIT WEATHER.GOV/POCATELLO FOR THE LATEST
WEATHER STATEMENTS AND FORECASTS.
FOR THE REST OF THE WEEK...DRIER BUT WARMER WEATHER RETURNS TO THE
AREA. THIS WILL LIKELY KEEP SNOWMELT GOING AND KEEP CONCERNS FOR
HIGH WATER LEVELS/FLOODING ELEVATED.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ018-031-032-090945-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
344 AM MDT SUN MAY 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT. SNOW
LEVELS WILL DROP TO THE 5500-6500 FOOT RANGE BY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
RAIN AND MOUNTAIN SNOW WILL CONTINUE THROUGH TUESDAY ACROSS
EASTERN IDAHO. THE NORTHERN/EASTERN RANGES OF THE CENTRAL
MOUNTAINS ARE EXPECTED TO SEE 0.50-1" OF RAIN/LIQUID EQUIVALENT
THROUGH PERIOD. LIGHTER AMOUNTS ARE EXPECTED ELSEWHERE.
ACCUMULATING SNOW (4-10") IS EXPECTED MAINLY ABOVE
7000FT...ALTHOUGH FALLING SNOW WITH NO OR LIMITED ACCUMULATION IS
POSSIBLE AT LOWER ELEVATIONS. PLEASE VISIT WEATHER.GOV/POCATELLO
FOR THE LATEST WEATHER STATEMENTS AND FORECASTS.
FOR THE REST OF THE WEEK...DRIER BUT WARMER WEATHER RETURNS TO THE
AREA. THIS WILL LIKELY KEEP SNOWMELT GOING AND KEEP CONCERNS FOR
HIGH WATER LEVELS/FLOODING ELEVATED.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
IDZ017-020>022-090945-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
344 AM MDT SUN MAY 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
RAIN SHOWERS WILL CONTINUE THROUGH TONIGHT. THE FLOOD WARNING FOR
THE PORTNEUF RIVER IN AROUND THE POCATELLO AREA REMAINS IN EFFECT
UNTIL FURTHER NOTICE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT TO MODERATE AMOUNTS OF RAIN AND MOUNTAIN SNOW ARE FORECAST
THROUGH TUESDAY. THE HIGHER PEAKS OF THE SOUTHERN HIGHLANDS MAY
SEE UP TO 5" BY THE END OF THIS EVENT WITH LITTLE/NO ACCUMULATION
AT MID SLOPE. THE FLOOD WARNING FOR THE PORTNEUF RIVER IN AROUND
THE POCATELLO AREA REMAINS IN EFFECT UNTIL FURTHER NOTICE. FOR THE
LATEST STATEMENT REGARDING THIS AND OTHER POTENTIAL FLOODING
ISSUES...PLEASE VISIT WEATHER.GOV/POCATELLO.
FOR THE REST OF THE WEEK...DRIER BUT WARMER WEATHER RETURNS TO THE
AREA. THIS WILL LIKELY KEEP SNOWMELT GOING AND KEEP CONCERNS FOR
HIGH WATER LEVELS/FLOODING ELEVATED.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Local storm report, May 8, 12:33 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
133 AM MDT SUN MAY 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM FLOOD 8 WSW VICTOR 43.56N 111.26W
05/08/2011 BONNEVILLE ID DEPT OF HIGHWAYS
HIGHWAY 31 CLOSE DUE TO MUD SLIDE WITH DAMAGE TO BRIDGE.
&&
DPHELPSSpecial weather statement, May 8, 2:45 AM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
345 AM MDT SUN MAY 8 2011
IDZ018-019-022-023-025-031-032-082100-
SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-SOUTH CENTRAL HIGHLANDS-
CARIBOU HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
INCLUDING THE CITIES OF...STANLEY...CLAYTON...DRIGGS...DUBOIS...
ISLAND PARK...ST. ANTHONY...EDIE SCHOOL...MALAD CITY...OAKLEY...
ROCKLAND...DOWNEY...LAVA HOT SPRINGS...SODA SPRINGS...WAYAN...
MONTPELIER...GEORGETOWN...PARIS...HAILEY...KETCHUM...SUN VALLEY...
BELLEVUE...CAREY...ARCO...CHALLIS...MACKAY
345 AM MDT SUN MAY 8 2011
...SEVERAL INCHES OF SNOW EXPECTED AT HIGHER ELEVATIONS...
IN ADDITION TO COPIOUS AMOUNTS OF RAIN ACROSS THE AREA IN THE NEXT
COUPLE OF DAYS...WET SNOW WILL BEGIN FALLING AS COLDER AIR MOVES
IN. MOST ACCUMULATIONS WILL OCCUR AT OR ABOVE 7000 FEET WHERE 4 TO
10 INCHES IS POSSIBLE BEGINNING TONIGHT AND LASTING THROUGH EARLY
TUESDAY. SNOW MAY ACTUALLY FALL AS LOW AS THE 5500 TO 6500 FOOT
RANGE...BUT ACCUMULATIONS WILL BE GREATLY LIMITED. IF YOU HAVE
PLANS IN THE MOUNTAINS...PLEASE BE PREPARED FOR A MULTITUDE OF
WEATHER CONDITIONS THROUGH THE EARLY PART OF THIS WEEK. ANY SNOW
THAT ACCUMULATES WILL BEING TO QUICKLY MELT LATER THIS WEEK AS
WARMER WEATHER RETURNS.
Flood, Bannock
- When
- May 8, 4:45 AM MST to May 31, 11:59 PM MST
- Where
- Bannock County, Pocatello to 15 mi S of Pocatello
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 42.870, -112.430
The Portneuf River at Pocatello reached flood stage of 8.5 feet on May 8th and remained over flood stage through the rest of the month peaking at 9.95 feet on May 28th. Extensive low land flooding occurred in Inkom. Pasture and livestock corrals were flooded in the vicinity of the Portneuf River and marsh Creek confluence. Lowland flooding occurred along the river between Portneuf Gap and the Cheyenne Avenue Bridge in Pocatello. Flooding of lowlands and a recreation trail in Pocatello occurred from Sacajawea Park to Pacific Recylcing Park.
Flood, Bingham
- When
- May 10, 2:00 PM MST to May 31, 11:59 PM MST
- Where
- Bingham County, 5 mi N of Blackfoot to 5 mi W of Blackfoot
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 43.252, -112.350
The Snake River at Blackfoot reached flood stage of 10 feet on May 10th and remained over flood stage the remainder of the month peaking at 12.04 feet on May 29th. The Riverton area had widespread flooding resulting in the closure of Riverton Road with several homes threatened. The Rose Levee broke on May 27th resulting in the washout of about 200 feet of levee structure. Flows occurred through the Rose Ponds recreation area flooding campgrounds and a walking path. The Archery Range Road was flooded causing the evacuation of a resident from their property. In Blackfoot, sub-water seepage into Jensen's Grove caused minor flooding of the park and an industrial storage lot behind the Super 8 Motel and Blackfoot Medical Center. Flooding of lowlands and agricultural fields occurred adjacent to the river between Rost and Tilden Bridge. The Snake River at Shelley reached flood stage on May 16th at 12 feet and peaked at 13.15 feet on May 28th which was major flood stage. County Road 700 North southwest of Firth was closed. In firth, the Riverview Arena was partially underwater and extensive flooding of lowlands and agricultural fields occurred adjacent to the river between Firth and Rose.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 8 to 12, 2011$1.5 million · 1 event
- Wildfire in Arizona, May 8 to 31, 201112 injured · 1 event
- Wildfire and High Wind in New Mexico, May 8, 2011$200,000 · 50 kt wind · 2 events
- Wildfire in Texas, May 8 to 16, 2011$60,000 · 1 event
- Flood in Utah, May 8 to 9, 2011$50,000 · 1 event
- High Wind in California, May 8 to 9, 2011$30,000 · 50 kt wind · 2 events
- Tornado and Hail in South Dakota, May 8 to 9, 2011EF0 · 12 events
- Hail in Texas, May 8, 20111.75 in hail · 8 events
- Hail and Damaging Wind in Oklahoma, May 8, 20111 in hail · 5 events
- Hail in South Dakota, May 8, 2011$1,000 · 1.25 in hail · 4 events
- Hail and High Wind in Nevada, May 8 to 9, 20111 in hail · 3 events
- High Wind and Strong Wind in California, May 8 to 9, 2011$3,000 · 54 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315336, 315349.